Montana, 2016Flash Flood in Montana, August 9, 2016
August 9, 2016 · NWS TFX · 1 event in 1 county or zone
Thunderstorms produced heavy rain across the city of Great Falls and portions of Cascade County during the early evening hours of August 9. Some parts of Great Falls received more than 2 inches of rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced heavy rain across the city of Great Falls and portions of Cascade County during the early evening hours of August 9. Some parts of Great Falls received more than 2 inches of rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 9, 1:10 PM MST, 4 hours 40 minutes earlier.
Area forecast discussion, Aug 9, 1:10 PM MST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
210 PM MDT TUE AUG 9 2016
...STRONG TO SEVERE STORMS LIKELY THIS AFTERNOON AND EVENING...
.DISCUSSION...
TONIGHT THROUGH THURSDAY...Upper low centered near the ID/WA/OR
border this afternoon will track ENE into NW MT this evening,
emerging east of the Glacier NP region by early Wed morning.
Thunderstorms have initiated over the higher terrain of Western MT
and will track NE in SW flow aloft ahead of the low through this
evening. Upper level jet streaming NE into S-central MT with
cooling aloft from the approaching upper low will lead to large
scale lift and increasing thunderstorm coverage over much of the
forecast area this afternoon, except for far southern portions of
the area near the WY border where the airmass is driest and
furthest removed from the influence of the upper low. Greatest
potential for widespread coverage and more intense convection
continues to be across north-central MT late this afternoon
through early this evening, where low level E/NE winds to the
north of an inverted surface trough have brought dewpoints to near
or above 50F and will provide additional directional wind shear
for potentially severe storms with damaging wind and large hail
being the main threats. Surface trough to the SE and upper low to
the NW shifts east this evening with winds becoming NW at the
surface after the initial convective activity moves through.
Additional energy associated with the upper low will likely
provide another round of showers and weaker thunderstorms late
this evening into the overnight period, particularly across NW
portions of the forecast area. Cooler and drier air surges across
the region WEdnesday as the upper low tracks NE along and north of
the US/Canadian border. Moisture wrapping around the upper low
will mainly impact areas along and north of Hwy- 2 through the
day, ending from west to east Wednesday afternoon. Otherwise,
gusty west winds will be widespread Wednesday with temperatures
about 10-15 degrees below seasonal averages. A NW flow remains
across the region Thursday with rising heights for warmer
conditions with a small chance afternoon showers and
thunderstorms. Hoenisch
THURSDAY NIGHT THROUGH TUESDAY...The period begins with an upper
ridge amplifying over the west coast and northwest flow aloft
over the area. Short wave energy embedded within this flow aloft
will result in isolated showers and thunderstorms across central
and northern Montana Thursday night and then again Friday
afternoon. The ridge then moves east and ushers in a warm and dry
period, lasting from Friday night through midday Sunday. The
models bring a rather fast moving upper trof across the Pacific
Northwest Sunday afternoon and the divergent southwest flow aloft
out ahead of this feature will help initiate isolated to scattered
thunderstorms along the Rocky Mountain Front which will then move
out onto the plains through Sunday evening. The European model
begins to rebuild the upper ridge over western Montana on Monday
while the GFS is a bit slower in moving the upper trof out of the
area. Have gone with the drier ECMWF for Monday. The flow aloft
becomes more westerly on Tuesday with dry conditions continuing.
Temperatures will be near to slightly below seasonal averages to
start the period but will warm to above average readings from
Sunday through midweek.
&&
.AVIATION...
UPDATED 1750Z.
Upper level low moves across northern ID this afternoon and across
NW MT this evening, emerging east of the continental divide along the
MT/AB border Wednesday morning. SW flow aloft through this afternoon
with increasing thunderstorm coverage late this afternoon through
this evening ahead of an eastward moving cold front associated with
the upper low. NE to east winds at area terminals will persist until
the front passes this evening which will be accompanied by a wind
shift to the W/NW. Some Thunderstorms this evening could produce
large hail and damaging winds, particularly across N-central MT.
Thunderstorms will diminish in coverage and intensity late this
evening but additional moisture circulating around the low will
spread showers and perhaps a few isolated thunderstorms across
northern terminals late tonight into WEdnesday morning. VFR
conditions prevail with MVFR conditions in the vicinity of
thunderstorms as well as gusty erratic winds.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 51 74 50 79 / 60 30 10 20
CTB 52 68 51 76 / 80 70 20 40
HLN 51 76 52 80 / 50 10 10 20
BZN 46 78 47 80 / 10 10 10 20
WEY 40 68 37 69 / 10 0 0 20
DLN 43 75 45 77 / 10 10 10 10
HVR 56 72 55 78 / 70 30 20 20
LWT 51 75 51 76 / 20 10 10 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
&&
weather.gov/greatfalls
In the hours before
Special weather statement, Aug 9, 5:05 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
605 PM MDT TUE AUG 9 2016
MTZ012-013-100045-
CASCADE MT-CHOUTEAU MT-
605 PM MDT TUE AUG 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHOUTEAU...EAST CENTRAL
CASCADE AND NORTHWESTERN JUDITH BASIN COUNTIES UNTIL 645 PM MDT...
AT 605 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF HIGHWOOD...OR 21 MILES SOUTH OF FORT
BENTON...MOVING NORTHEAST AT 40 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FORT BENTON...HIGHWOOD...SHONKIN AND LOMA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
NORTH CENTRAL AND CENTRAL MONTANA.
LAT...LON 4787 10991 4742 11058 4741 11064 4738 11064
4735 11068 4736 11076 4733 11077 4741 11093
4808 11063
TIME...MOT...LOC 0005Z 206DEG 35KT 4751 11067
KJLocal storm report, Aug 9, 5:08 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
608 PM MDT TUE AUG 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 1 E EAST HELENA 46.59N 111.89W
08/09/2016 M0.50 INCH LEWIS AND CLARK MT TRAINED SPOTTER
PEA TO HALF INCH SIZE HAIL FELL
&&
MARTINSpecial weather statement, Aug 9, 5:12 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
612 PM MDT TUE AUG 9 2016
MTZ012-013-100100-
CASCADE MT-CHOUTEAU MT-
612 PM MDT TUE AUG 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHOUTEAU AND
NORTHEASTERN CASCADE COUNTIES UNTIL 700 PM MDT...
AT 612 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BLACK EAGLE...OR OVER GREAT FALLS...MOVING NORTHEAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GREAT FALLS...BLACK EAGLE...HIGHWOOD...CARTER...TRACY...PORTAGE...
SAND COULEE...CENTERVILLE...ULM...FLOWEREE...
MALMSTROM AFB AND FIRST PEOPLES BUFFALO JUMP STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
NORTH CENTRAL AND CENTRAL MONTANA.
LAT...LON 4728 11142 4749 11159 4794 11106 4756 11059
TIME...MOT...LOC 0012Z 227DEG 21KT 4751 11125
KJ
Local storm report, Aug 9, 5:18 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
618 PM MDT TUE AUG 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 4 E GREAT FALLS 47.50N 111.21W
08/09/2016 E50 MPH CASCADE MT NWS EMPLOYEE
ESTIMATED 50 MPH WIND GUST ON THE EAST SIDE OF TOWN
&&
MARTINLocal storm report, Aug 9, 5:25 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
625 PM MDT TUE AUG 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST MALMSTROM AFB 47.51N 111.18W
08/09/2016 M58 MPH CASCADE MT ASOS
&&
MARTINSpecial weather statement, Aug 9, 5:48 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
648 PM MDT TUE AUG 9 2016
MTZ050-051-100130-
FERGUS MT-JUDITH BASIN MT-
648 PM MDT TUE AUG 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JUDITH BASIN AND
WEST CENTRAL FERGUS COUNTIES UNTIL 730 PM MDT...
AT 648 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF HOBSON...OR 12 MILES SOUTHEAST OF STANFORD...MOVING
NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DENTON...HOBSON...ACKLEY LAKE STATE PARK...WINDHAM...DANVERS...
UTICA...BENCHLAND AND MOCCASIN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
CENTRAL MONTANA.
LAT...LON 4689 11002 4702 11026 4751 10983 4722 10932
TIME...MOT...LOC 0048Z 218DEG 30KT 4700 11008
KJ
Flash Flood, Cascade
- When
- August 9, 5:50 PM MST to 7:45 PM MST
- Where
- Cascade County, 5.56 mi NW of Great Falls to 4.92 mi ESE of (Gtf)great Falls Arpt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 47.586, -111.368
Public and law enforcement reports numerous cars stranded due to high water with several people rescued from their cars. Several roads were closed due to high water and at least 4 businesses along with 25 residences reported damage due to water. People were evacuated from an apartment complex and several buildings on the campus of the University of Great Falls suffered water damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Jersey, August 9, 20161 death · 2 injured · 1 event
- Hail and Damaging Winds in North Dakota, August 9 to 10, 2016$415,000 · 1.75 in hail · 14 events
- Flash Flooding and Flooding in Arizona, August 9 to 11, 2016$247,000 · 6 events
- Damaging Winds in Ohio, August 9, 2016$59,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, August 9 to 10, 20161 injured · 2.75 in hail · 33 events
- Heat in Louisiana, August 9 to 10, 201613 events
- Flash Flooding and Heavy Rain in Arizona, August 9, 2016$15,000 · 4 events
- Hail and Damaging Winds in Montana, August 9, 20164 in hail · 11 events
- Hail and Damaging Winds in South Dakota, August 9, 20162.75 in hail · 10 events
- Hail and Damaging Winds in Montana, August 9 to 10, 20161.25 in hail · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 9, 20167 events
- Heat in Texas, August 9 to 12, 20165 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644382.